MAUDE Adverse Event Report: COOK IRELAND LTD RESONANCE STENT SET; FAD STENT, URETERAL

COOK IRELAND LTD RESONANCE STENT SET; FAD STENT, URETERAL
Catalog Number RMS-060022-R
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is pending.A follow up mdr will be submitted with the investigation conclusions.
 
Event or Problem Description
This report- around one month ago, they tried to remove the stent under local anesthesia and were unable to do so.They could not get it to come out.Mdr ref # 3001845648-2017-00067 - a second unsuccessful retrieval attempt was performed within the last month.They tried to remove it under general anesthesia but were unable to do so.Mdr ref # 3001845648-2017-00064 - a third planned retrieval attempt with lithotripsy was performed on (b)(6) 2017.While attempting to remove the stent, the stent uncoiled and became stuck in the patient's bladder.They cut the uncoiled portion of the stent and removed the uncoiled section from the bladder.The rest of the stent is still in the patient.They tried to go up with a ureteroscope, but could not get the ureteroscope up to the pelvis of the kidney.They could not get up to the stone that was holding the stent in place.They put a wire up through the ureteroscope and placed a polymer stent.The polymer stent was placed in order to dilate the ureter in hope that the ureter will dilate enough to remove the remaining part of the resonance stent.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.The customer reported the following complaint " around one month ago, they tried to remove the stent under local anesthesia and were unable to do so.They could not get it to come out." mdr# 3001845648-2017-00066,mdr# 3001845648-2017-00067 and mdr# 3001845648-2017-00064 are related complaints which involve three failed attempts to the remove a resonance stent.Mdr# 3001845648-2017-00066 involves the first attempted removal.The following additional information was collected; the patient had the following pre-existing conditions "hydronephrosis, upj obstruction".The stent has been in the patient for 8 months.The stent is encrusted in stone.Did any unintended section of the device remain inside the patient¿s body? -yes if yes, please describe.-the remainder of the stent remained inside the patient's body.Did the patient require any additional procedures due to this occurrence? -yes if yes, please describe.-the patient has so far had three unsuccessful retrieval attempts and an additional polymer stent placement.Did the product cause or contribute to the need for additional procedures? -yes if yes, please specify additional procedures and provide details.-the patient has so far had three unsuccessful retrieval attempts and an additional polymer stent placement.Has the complainant reported any adverse effects on the patient due to this occurrence? -yes.Has the complainant reported that the product caused or contributed to the adverse effects? -yes.Please specify adverse effects and provide details.-trauma to lower urinary tract did anything have to be removed from the patient? if yes, from what part of the body and what instrument was used to remove it? -the uncoiled portion of the stent was removed with a cystoscope.Current storage conditions -modern surgical facility.Date of implant (b)(6) 2016.Why was the stent removed? (exchange? or other issues?) -upj obstruction, uti and pain as of 13/mar/2017 the complaint device had not yet been received at cirl for a lab evaluation; the initially removed portion of the stent has been thrown away, and the remaining portion of the stent remains indwelling, therefore a documentation based investigation had been carried out initially.The stent involved in this complaint was in dwelling for approximately eight months.A definitive root cause of this complaint could not be conclusively determined as anatomical/physiological conditions could not be replicated in a laboratory setting; however this occurrence is most likely attributed to patient physiology as the stent encrusted and became trapped on a stone, if the stent was not checked at regular intervals during the indwelling time the encrustation may have become severe enough to cause the patients conditions and the inability to remove the stent which is stuck on a stone, however given the limited information provided by the customer and the fact that the stent was not returned for analysis, it is not possible to confirm severe encrustation and stone formation as the root cause.It should be noted that the instructions for use state the following in the ¿warnings¿ section: ¿individual variations of interaction between stents and the urinary system are unpredictable¿ and "patients should be checked at regular intervals utilizing techniques such as abdominal x-ray (kub film).Patients using calcium supplements must be closely monitored for possible stent encrustation.The stent must be removed if encrustation hampers drainage." the ifu also states that "the use of this device should be based upon consideration of risk/ benefit factors as they apply to your patient".The customer was asked to clarify where the remaining component is within the body (the pelvis of the kidney or the bladder) and if the patient was using calcium supplementation, the customer was also asked if the patient had been checked for encrustation during the 8 months indwelling time as per the ifu prior to the initial removal attempt; however to date, the requested information has not been provided.It is also unknown if the remaining piece of stent has been removed; this information has been requested numerous times but has yet to be received.Potential adverse events associated with indwelling ureteral stent listed on the ifu include: stent encrustation, stent degradation/ fracture, infection, pain/ discomfort, diminished urine drainage.A review of the relevant manufacturing records for the rms-060022-r device of lot c1050512 did not reveal any discrepancies that could have contributed to the complaint issue.A review of the relevant incoming quality control records for the stent component involved in this complaint did not reveal any discrepancies that could have contributed to the complaint issue.Upon review of complaints, this failure mode has occurred previously with this lot number.The previous occurrence involves the second attempted removal of the stent involved in this complaint; therefore, based on the information provided to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1050512.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted to include the investigation findings.This report (mdr ref # 3001845648-2017-00066) - around one month ago, they tried to remove the stent under local anesthesia and were unable to do so.They could not get it to come out.Mdr ref # 3001845648-2017-00067 - a second unsuccessful retrieval attempt was performed within the last month.They tried to remove it under general anesthesia but were unable to do so.Mdr ref # 3001845648-2017-00064 - a third planned retrieval attempt with lithotripsy was performed on (b)(6) 2017.While attempting to remove the stent, the stent uncoiled and became stuck in the patient's bladder.They cut the uncoiled portion of the stent and removed the uncoiled section from the bladder.The rest of the stent is still in the patient.They tried to go up with a ureteroscope, but could not get the ureteroscope up to the pelvis of the kidney.They could not get up to the stone that was holding the stent in place.They put a wire up through the ureteroscope and placed a polymer stent.The polymer stent was placed in order to dilate the ureter in hope that the ureter will dilate enough to remove the remaining part of the resonance stent.

Brand Name
RESONANCE STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6360325
Report Number3001845648-2017-00066
Device Sequence Number474292
Product Code FAD
UDI-Device Identifier10827002341095
UDI-Public(01)10827002341095(17)171105(10)C1050512
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K063742
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRMS-060022-R
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/03/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/31/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/27/2017
Supplement Report FDA Received Date03/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight75